Hey there! Sign in to join this conversationNew here? Join for free

Prozac and concentration... Watch

    • #1
    • Thread Starter
    #1

    Hi y'all.

    I was diagnosed with depression a couple of weeks ago, and have been on prozac for 9 days now. It's all well and good so far, haven't been feeling much worse the last week as the GP said I probably would when I started, but I have noticed that my concentration has dropped considerably. This is a problem, as I am now in my final year; I have a fair chunk of my dissertation to do this vacation; and I have exams to revise for. I am teetering on a 2:1 at the moment, so I can't afford to drop any marks.

    Was just wondering, for those who have been on prozac, have any of you had similar problems? If so, was it short-lived? And if not, would there be any way to ease myself off the medication within the next 3 weeks or so, in order for it not to have too much of an effect on my exams? I really don't want my concentration to have an effect on me during this crucial time of my life.

    Thanks for the advice.

    Anon.
    Offline

    0
    ReputationRep:
    I'm close to starting using the stuff... curious as to the side effects!

    (We call it a Holiday in the UK, not vacation.)
    • #1
    • Thread Starter
    #1

    *Bump*


    (Original post by Danamaganza)

    (We call it a Holiday in the UK, not vacation.)
    The universities call it vacation, soo...
    • TSR Support Team
    Offline

    19
    ReputationRep:
    It's normal. It's also stupid of you to have taken them now, you'll be experiencing (and already are) a number of side-effects which might hinder your studies. On the bright side, you'll begin feeling better in about 4 weeks, Prozac takes time, but it also has a longer half-life, which is good when you decide to quit.

    Continue taking the fluoxetine as prescribed, it's been 9 days, your body will adjust to the side effects very soon (do NOT stop taking them, it's a lengthy process in leaving your system and therefore much easier to keep taking them and allowing your body to adjust accordingly). A slight change in your diet, plenty of water and more exercise (especially if you aren't doing any at all) will help tremendously.
    • #1
    • Thread Starter
    #1

    (Original post by Final Fantasy)
    It's normal. It's also stupid of you to have taken them now, you'll be experiencing (and already are) a number of side-effects which might hinder your studies. On the bright side, you'll begin feeling better in about 4 weeks, Prozac takes time, but it also has a longer half-life, which is good when you decide to quit.

    Continue taking the fluoxetine as prescribed, it's been 9 days, your body will adjust to the side effects very soon (do NOT stop taking them, it's a lengthy process in leaving your system and therefore much easier to keep taking them and allowing your body to adjust accordingly). A slight change in your diet, plenty of water and more exercise (especially if you aren't doing any at all) will help tremendously.
    Hmm. Would it be stupid of me to start taking them every other day, and then at gradually decreasing intervals? I have considered this as a way to take myself off them now without the withdrawal symptoms...
    • TSR Support Team
    Offline

    19
    ReputationRep:
    (Original post by Anonymous)
    Hmm. Would it be stupid of me to start taking them every other day, and then at gradually decreasing intervals? I have considered this as a way to take myself off them now without the withdrawal symptoms...
    No - that's fine, but why would you want to do this? There's a chance (a withdrawal symptom) that you'll plunge into severe depression. You were diagnosed with depression were you not? Even though it clashes with your studies, you're almost there in treating it, give it a couple of more weeks and your body will adjust. If you really want to stop taking them then discuss it with your GP, what you suggested is fine though, for most patients - others require going from the standard 20mg to 10mg, I am unsure how bad your case is, so it's best to see your GP about it.
    Offline

    1
    ReputationRep:
    I have had my fair share of anti depressants in the past couple of years and what I am saying here is totally personal experience and by no means to replace advice from your GP and you really should go back to discuss this with your GP. To be honsest, if you have only been on it for 9 days, it wouldn't make any difference if you just stop it now or not, but please consult your doctor before stopping. If you depression isn't too bad then coudl you not wait for a little while before starting taking it? Like when you have done with your uni work or when it gets less intense? I remember I needed to take them in order to function normally but if you are not that bad then maybe you could consider not taking them at the moment. From my experience GPs do like giving out anti depressants like candy because it's a lot cheaper than referring a patient to threapy and it could be a short term solution for some.

    If you decide to stay on, which as a a reply above has already stated, you might start feeling the benefit from it very soon, but then not trying to scare you, you might not. I have been on about 8 or 9 different types and every single one of them messed me up in different ways; some makes me super high (way too high, I was taking stupid risks), some make me wanna sleep all the time, some make me wanna cry as soon as someone talks to me regardless what it is, some make me very aggressive, some give me breathing problem, some give me bad chest pain, and finally some managed to make me black out in the middle of the night and I injuried my back because of it, my heart gave out for a couple of second so I was told.

    You really need to weight up the pros and cons, like I said, can you function withtout the meds? How bad is your derpession? Are you better off without them and see how things are? What is the root of your depression? If it's just stress related then it might just go away if you try to take things easy. Cany ou try talking to someone at uni? Surely they must have conselling service or something. Are you taking your pills in the morning or in the evening? If you are taking them in the morning and it messes up with your concentration then you could try taking them at bedtime, I am pretty you can take them anytime you like as long as it's the same time every day. If you do decide to go down on your dose, you don't cut it by taking it every other day, instead, you take half the dose everyday, but then don't take what I say as your sole advice or what anybody says her, consult your GP. Because different types of ADs have differnt ways of stopping. If you really do need to take them in order to function (i.e get out of the house) then you could ask your GP to give you something else to try on.

    Finally, get your GP to write you a letter, not a sick note but a proper letter explaining the situation and submit to your uni for an extention on your work. I got like 2 months extention on my dissertation and would have had the same for my project if I didn't have to put up a final exhibition the same as everybody else.

    Good Luck.
    Offline

    0
    ReputationRep:
    (Original post by Anonymous)
    *Bump*




    The universities call it vacation, soo...
    They really don't... vacation is an American word. We say holiday. Easter holiday. Summer holiday. Christmas holiday.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: December 31, 2010
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    Did TEF Bronze Award affect your UCAS choices?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.